Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2018, 2:21 PM MST for Pinal County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2018, 2:21 PM MST (21:21 UTC)
- Expired
- Jul 9, 2018, 2:45 PM MST
- In force
- 24 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 45 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
085 WUUS55 KPSR 092121 SVRPSR AZC021-092145- /O.NEW.KPSR.SV.W.0002.180709T2121Z-180709T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 221 PM MST MON JUL 9 2018 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Pinal County in southeastern Arizona... * Until 245 PM MST. * At 220 PM MST, a severe thunderstorm was located over Boyce Thompson Arboretum, or near Superior, and is nearly stationary. HAZARD...60 mph wind gusts. Heavy rain. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Superior, Florence Junction, Queen Valley and Boyce Thompson Arboretum. * This includes the following highways... US Highway 60 between mile markers 213 and 228. AZ Route 79 between mile markers 145 and 150. AZ Route 177 between mile markers 165 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3335 11107 3318 11112 3318 11136 3344 11129 TIME...MOT...LOC 2120Z 104DEG 3KT 3329 11118 HAIL...<.75IN WIND...60MPH $$ MP
1 follow-up statement
961 WWUS55 KPSR 092135 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 235 PM MST MON JUL 9 2018 AZC021-092145- /O.CON.KPSR.SV.W.0002.000000T0000Z-180709T2145Z/ Pinal AZ- 235 PM MST MON JUL 9 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR PINAL COUNTY... At 234 PM MST, a severe thunderstorm was located over Boyce Thompson Arboretum, or near Superior, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Superior, Florence Junction, Queen Valley and Boyce Thompson Arboretum. This includes the following highways... US Highway 60 between mile markers 213 and 228. AZ Route 79 between mile markers 145 and 150. AZ Route 177 near mile marker 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3333 11108 3318 11112 3318 11136 3338 11131 TIME...MOT...LOC 2134Z 104DEG 3KT 3329 11119 HAIL...<.75IN WIND...60MPH $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:44 AM MST, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 9, 8:44 AM MST, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 844 AM MST Mon Jul 9 2018 .UPDATE... Updated Aviation Discussion. && .SYNOPSIS... Monsoon moisture levels will continue to remain high enough this week to bring daily thunderstorm chances to the bulk of the region. An upper level trough moving through today and early Tuesday should enhance monsoon activity creating better chances for more widespread storms than a typical monsoon day. Temperatures will continue to trend downward through the middle of the week and then level off a few degrees below normals. && .DISCUSSION... Monsoon activity on Sunday was a bit underwhelming for the Phoenix area, but it ended up quite active across far southern Arizona and southeast California. Showers and isolated thunderstorms are still ongoing early this morning, but they should begin to wind down by sunrise. The elongated upper level high to our north is currently shifting to the northeast while a distinct upper level wave is seen moving westward across New Mexico. This upper level wave is a bit stronger than we typically see this time of year with a closed low seen at 250/300mb and a 50kt northeasterly jet max on the western edge of the low. Moisture across the region is also a bit atypical with high PWATs of 1.5-1.8" from Phoenix westward to below 1" across far eastern Arizona and western New Mexico. Current water vapor imagery continues to show dry air getting advected out ahead of the upper level low which is situated across the eastern half of New Mexico. Eventually this dry air tap will get pinched off later today, but as with yesterday eastern Arizona will see PWATS mostly around 1". This area of drier air will likely hinder high terrain storm development somewhat, but the upper level enhancement from the incoming trough may be enough to overcome the lower instability. Initial storm development early to mid afternoon should focus first along the Mogollon Rim and then across southeast Arizona as the upper level low moves over the area. Winds aloft will be stronger than normal yielding 0-6km Bulk Shear of 20-35kts and CAPE should be a healthy 500-1000J/kg. More than sufficient moisture levels will exist over the deserts, but a fairly dry sub-cloud layer will still be in place resulting in modest to high DCAPE values. All this should make for a rather active monsoon day with the potential for a few severe wind producing storms and a decent probably of widespread blowing dust. An easterly steering flow of 10-15kts will be high enough to keep flood impacts on the lower side, but localized flooding still could be a problem in a few areas given the higher then typical moisture levels over the deserts. Timing is still a bit difficult, but storm activity should affect the Phoenix area sometime late this afternoon and early evening before moving westward into the Lower Colorado River Valley by mid to late evening. For Tuesday and Wednesday, moisture levels will remain a bit higher than typical monsoon levels, but we will lose the support of the upper level low. Steering flow will also weaken and become a bit more southerly resulting in slower moving storms and a higher probability of flooding. Moisture levels peak on Wednesday and forecast soundings show CAPE values rising to above 1000 J/kg. At this point it seems either day could be rather active, but it may depend on how much the previous day's activity affects the atmosphere. Am currently leaning toward Wednesday being a bit more active given the higher forecast instability and that storms Tuesday may be dampened some if today ends up being quite active. Late this week into the weekend the forecast becomes more challenging as the upper level high reorientates itself over the Great Basin while the flow over the Desert Southwest is very weak. Moisture levels should remain at or maybe even above typical monsoon levels, so chances for storms should be there each day. One thing to note is that the GFS and the European deviate quite a bit on moisture levels with the GFS trending lower while the European remains above typical monsoon levels. Temperatures over the next week will be trending downward, but will be heavily dependent on the day to day monsoon activity and cloud cover. Daily highs should remain at or below normal levels with overnight lows near or slightly above normals. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Leftover dust from last night's storm will continue to cause decreased slantwise visibility through the morning with only slow improvement. Surface winds will be light and variable. Expect another round of storm activity to affect the metro area today but much earlier than yesterday. In fact, anticipate outflow-producing storms to begin affecting eastern portions of metro by 21Z. A lot of uncertainties remain in terms of how widespread the activity will be and whether or not any given TAF site will have TSRA on top of the airfield. At a minimum, expect outflows to cause significant wind shifts this afternoon and probably into the evening. Southeast California/Southwest Arizona including KIPL and KBLH: Lingering lofted dust will continue to cause reduced slantwise visibility through the morning with only slow improvement. Mid to high clouds will continue through the morning before exiting to the west. Anticipate at least isolated thunderstorm development for tonight (very little before 00Z) with best chances east of the Lower Colorado River Valley. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: With continued favorable Monsoon conditions, expect good chances of thunderstorms, including periods of wetting rains. Expect min RH values generally in the mid 20s to low 30 percent range across the region to fall only slightly by Friday. In addition to any gusty thunderstorm winds, expect rather typical Monsoon season winds with significant variability with gusty periods. Overnight recovery will be good to excellent. && .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...AJ FIRE WEATHER...Sawtelle
In the hours before
Local storm report, Jul 9, 9:23 AM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
923 AM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG GILA BEND 32.95N 112.71W
07/08/2018 MARICOPA AZ TRAINED SPOTTER
DELAYED REPORT: DOWNED POWER LINES AND
UPROOTED TREE. HALF THE TOWN STILL WITHOUT
POWER AND TELEPHONE LANDLINE SERVICE.
ESTIMATED TIME: 10:25-11:00 PM MST.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:12 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 48 min |
| Jul 8, 5:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Jul 8, 5:52 PM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Jul 8, 6:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 8, 8:02 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 118 min |
| Jul 8, 8:05 PM MST | Special Weather Statement | PSR | Pinal | 55 min |
| Jul 8, 8:48 PM MST | Dust Storm Warning | PSR | Pinal | 42 min |
| Jul 8, 8:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 25 min |
| Jul 8, 9:04 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 56 min |
| Jul 8, 9:15 PM MST | Special Weather Statement | PSR | Maricopa | 60 min |
| Jul 8, 9:35 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 8, 9:41 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 64 min |
| Jul 8, 9:43 PM MST | Dust Storm Warning | PSR | Maricopa | 62 min |
| Jul 8, 9:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Jul 8, 9:50 PM MST | Special Weather Statement | PSR | 55 min | |
| Jul 8, 10:09 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 8, 10:44 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 61 min |
| Jul 8, 11:12 PM MST | Dust Storm Warning | PSR | Yuma | 63 min |
| Jul 9, 12:03 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 57 min |
| Jul 9, 12:50 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 55 min |
| Jul 9, 3:38 AM MST | Special Weather Statement | PSR | 52 min | |
| Jul 9, 2:45 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 2:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 9, 2:49 PM MST | Dust Storm Advisory | PSR | Pinal | 56 min |
| Jul 9, 2:56 PM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 9, 3:01 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 29 min |
| Jul 9, 3:04 PM MST | Special Weather Statement | PSR | 26 min | |
| Jul 9, 3:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 9, 3:17 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 28 min |
| Jul 9, 3:19 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 26 min |
| Jul 9, 3:23 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 103 min |
| Jul 9, 3:29 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 31 min |
| Jul 9, 3:34 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 3:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 9, 3:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 35 min |
| Jul 9, 3:45 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 30 min |
| Jul 9, 3:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 9, 3:51 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 3:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 9, 3:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 4:11 PM MST | Dust Storm Advisory | PSR | Maricopa | 34 min |
| Jul 9, 4:13 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 62 min |
| Jul 9, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Jul 9, 4:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 9, 4:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 9, 4:33 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 25 min |
| Jul 9, 4:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 4:47 PM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Jul 9, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 9, 4:55 PM MST | Dust Storm Advisory | PSR | Maricopa | 65 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.